Dissipation-Induced Instabilities in Magnetized Flows

Kirillov, Oleg (2018) Dissipation-Induced Instabilities in Magnetized Flows. Journal of Mathematical Sciences, 235 (4). pp. 455-472. ISSN 1072-3374

[img] Text (Full text)
Kirillov - Dissipation-Induced Instabilities in Magnetized Flows AAM.pdf - Accepted Version
Restricted to Repository staff only until 11 October 2019.

Download (645kB)
Official URL: http://dx.doi.org/10.1007/s10958-018-4081-9


We study local instabilities of a differentially rotating viscous flow of electrically conducting incompressible fluid subject to an external azimuthal magnetic field. A hydrodynamically stable flow can be destabilized by the magnetic field both in an ideal and a viscous and resistive system giving rise to the azimuthal magnetorotational instability. A special solution to the equations of ideal magnetohydrodynamics characterized by the constant total pressure, the fluid velocity parallel to the direction of the magnetic field, and by the magnetic and kinetic energies that are finite and equal—the Chandrasekhar equipartition solution—is marginally stable in the absence of viscosity and resistivity. Performing a local stability analysis, we find the conditions under which the azimuthal magnetorotational instability can be interpreted as a dissipation-induced instability of the Chandrasekhar equipartition solution.

Item Type: Article
Subjects: F300 Physics
Department: Faculties > Engineering and Environment > Mathematics, Physics and Electrical Engineering
Depositing User: Paul Burns
Date Deposited: 15 Oct 2018 13:36
Last Modified: 08 Jan 2019 11:15
URI: http://nrl.northumbria.ac.uk/id/eprint/36335

Actions (login required)

View Item View Item


Downloads per month over past year

View more statistics

Policies: NRL Policies | NRL University Deposit Policy | NRL Deposit Licence